Each 20 ml dose contains Paracetamol Ph Eur 500.0 mg, Guaifenesin Ph Eur 200.0 mg, Phenylephrine Hydrochloride Ph Eur 10.0 mg.
Sunset Yellow FCF
Sodium (as sodium cyclamate, sodium citrate)
per 20 ml
For a full list of excipients, see section 6.1
Short term symptomatic relief of colds, chills and influenza including chesty coughs.
Adults and children aged 16 years and over:
One 20 ml measured dose (or four 5 ml spoonfuls). Repeat every four hours as necessary. Do not exceed four doses per 24 hours.
Do not exceed the stated dose.
Minimum dosing interval: 4 hours.
The lowest dose necessary to achieve efficacy should be used for the shortest duration of treatment.
Maximum daily dose: Four doses (2000 mg paracetamol, 800 mg guaifenesin, 40 mg phenylephrine HCl) in any 24 hour period.
Not to be given to children under 16 years except on medical advice.
The normal adult dose may be taken.
Do not take continuously for more than 5 days without medical advice
Known hypersensitivity to any of the ingredients.
Concomitant use of other sympathomimetic decongestants.
Closed angle glaucoma.
An enlargement of the prostate gland
Hepatic or severe renal impairment, hypertension, hyperthyroidism, diabetes, heart disease or those taking tricyclic antidepressants or beta-blocking drugs and those patients who are taking or have taken, within the last two weeks, monoamine oxidase inhibitors (see section 4.5).
The concomitant use with other products containing paracetamol may lead to an overdose. Paracetamol overdose may cause liver failure which may require liver transplant or lead to death.
Concomitant use of decongestants and other cough and cold medicines should be avoided.
Medical advice should be sought before taking this product in patients with:
• Occlusive vascular disease (e.g. Raynaud's Phenomenon)
• Glutathione depletion due to metabolic deficiencies
• Chronic cough such as occurs with smoking, asthma, chronic bronchitis or emphysema.
Use with caution in patients taking the following medications (see Interactions)
• vasoconstrictor agents such as ergot alkaloids (e.g. ergotamine and methysergide)
• digoxin and cardiac glycosides
Patients should stop using the product and consult a health care professional if cough lasts for more than 5 days or comes back, or is accompanied by a fever, rash or persistent headache.
Do not take with a cough suppressant.
This product should not be used by patients taking other sympathomimetics (such as decongestants, appetite suppressants and amphetamine-like psychostimulants)
Concomitant use with alcohol, should be avoided.
If symptoms persist consult your doctor.
Do not exceed the recommended dose.
Keep out of the sight and reachof children.
Special label warnings
Contains paracetamol. Do not take anything else containing paracetamol whilst taking this medicine. Do not take more medicine than the label tells you to. Talk to a doctor at once if you take too much of this medicine, even if you feel well. If you do not get better, talk to your doctor.
Special leaflet warnings
Contains paracetamol. Talk to a doctor at once if you take too much of this medicine, even if you feel well. This is because too much paracetamol can cause delayed, serious liver damage.
Contains sunset yellow (E110) which may cause allergic-type reactions.
Contains sorbitol (E420): Patients with rare hereditary problems of fructose intolerance should not take this medicine.
This medicinal product contains 31 mg of sodium per dose. To be taken into consideration by patients on a controlled sodium diet.
This medicinal product contains 19% v/v ethanol (alcohol) i.e. 3.8 ml per 20 ml dose, equivalent to 76 ml beer or 31.6 ml wine.
Harmful for those suffering from alcoholism.
To be taken into account in pregnant or breast-feeding women, children and high-risk groups such as patients with liver disease, or epilepsy.
The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect. The hepato-toxicity of paracetamol may be potentiated by excessive intake of alcohol. The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by colestyramine.
Pharmacological interactions involving paracetamol with a number of other drugs have been reported. These are considered to be of unlikely clinical significance in acute use at the dosage regimen proposed.
Phenylephrine should be used with caution in combination with the following drugs as interactions have been reported:
Monoamine oxidase inhibitors (including moclobemide)
Hypertensive interactions occur between sympathomimetic amines such as phenylephrine and monoamine oxidase inhibitors (see contraindications).
Concomitant use of phenylephrine with other sympathomimetic amines can increase the risk of cardiovascular side effects.
Beta-blockers and other antihypertensives (including debrisoquine, guanethidine, reserpine, methyldopa)
Phenylephrine may reduce the efficacy of beta-blocking drugs and antihypertensive drugs. The risk of hypertension and other cardiovascular side effects may be increased.
Tricyclic antidepressants (e.g. amitriptyline)
May increase the risk of cardiovascular side effects with phenylephrine.
(ergotamine and methylsergide)
Increased risk of ergotism
Digoxin and cardiac glycosides
Increase the risk of irregular heartbeat or heart attack
Warfarin and other coumarins
The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
If urine is collected within 24 hours of a dose of this product, a metabolite may cause a colour interference with laboratory determinations of 5 hydroxyindoleacetic acid (5-HIAA) and vanillymandelic acid (VMA).
This product should not be used during pregnancy without medical advice.
Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. The safety of guaiphenesin and phenylephrine during pregnancy has not been established.
Paracetamol and phenylephrine are excreted in breast milk but not in a clinically significant amount. This product should not be used whilst breastfeeding without medical advice.
Patients should be advised not to drive or operate machinery if affected by dizziness.
Adverse events from historical clinical trial data are both infrequent and from small patient exposure. Events reported from extensive post-marketing experience at therapeutic/labelled dose and considered attributable are tabulated below by MedDRA System Organ Class. Due to limited clinical trial data, the frequency of these adverse events is not known (cannot be estimated from available data), but post-marketing experience indicates that adverse reactions to paracetamol are rare and serious reactions are very rare.
Blood and lymphatic system disorders
These are not necessarily causally related to paracetamol
Immune system disorders
Very rare cases of serious skin reactions have been reported.
Cutaneous hypersensitivity reactions including skin rashes and angiodema
Respiratory, thoracic and mediastinal disorders
* There have been cases of bronchospasm with paracetamol, but these are more likely in asthmatics sensitive to aspirin or other NSAIDs.
The following adverse events have been observed in clinical trials with phenylephrine and may therefore represent the most commonly occurring adverse events.
Nervousness, irritability, restlessness, and excitability
Nervous system disorders
Headache, dizziness, insomnia
Increased blood pressure
Nausea, Vomiting, diarrhoea
Adverse reactions identified during post-marketing use are listed below. The frequency of these reactions is unknown but likely to be rare.
Mydriasis, acute angle closure glaucoma, most likely to occur in those with closed angle glaucoma
Skin and subcutaneous disorders
Allergic reactions (e.g. rash, urticaria, allergic dermatitis).
Hypersensitivity reactions – including that cross-sensitivity may occur with other sympathomimetics.
Renal and urinary disorders
Dysuria, urinary retention. This is most likely to occur in those with bladder outlet obstruction, such as prostatic hypertrophy.
The frequency of these events is unknown but considered likely to be rare.
Immune system disorders
Allergic reactions, angioedema, anaphylactic reactions
Respiratory, thoracic and mediastinal disorders
Nausea, vomiting, abdominal discomfort,
Skin and subcutaneous disorders
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App store.
Liver damage is possible in adults who have taken 10g or more of paracetamol. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
Risk factors: If the patient a, Is on long term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes. Or
b, Regularly consumes ethanol in excess of recommended amounts.
c, Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Immediate treatment is essential in the management of paracetamol overdose, even if symptoms of overdose are not present. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.
Symptoms and signs
Phenylephrine overdosage is likely to result in effects similar to those listed under advserse reactions. Additional symptoms may include hypertension and possibly reflux bradycardia. In severe cases confusion, hallucinations, seizures and arrythmias may occir. However the amount required to produce serious phenylephrine toxicity would be greater than required to cause paracetamol-related toxicity.
Treatment should be as clinically appropriate. Severe hypertension may need to be treated with an alpha blocking drug such as phentolamine.
Symptoms and signs
Very large doses of guaifenesin cause nausea and vomiting.
Vomiting would be treated by fluid replacement and monitoring of electrolytes if indicated.
Paracetamol is an analgesic and antipyretic
Guaifenesin is an expectorant
Phenylephrine Hydrochloride is a sympathomimetic decongestant The active ingredients are not known to cause sedation.
Paracetamol is readily absorbed from the gastrointestinal tract. It is metabolised in the liver and excreted in the urine, mainly as glucuronide and sulphate conjugates.
Guaifenesin is rapidly absorbed after oral administration. It is rapidly metabolised by oxidation to ß- (2 methoxy-phenoxy) lactic acid, which is excreted in the urine.
Phenylephrine hydrochloride is irregularly absorbed from the gastrointestinal tract and undergoes first-pass metabolism by monoamine oxidase in the gut and liver; orally administered phenylephrine thus has reduced bioavailability. It is excreted in the urine almost entirely as the sulphate conjugate.
Preclinical safety data on these active ingredients in the literature have not revealed any pertinent and conclusive findings which are of relevance to the recommended dosage and use of the product and which have not already been mentioned elsewhere in this Summary.
Sorbitol 70 % (crystallising, E420), glycerol, ethanol (96%), propylene glycol, sodium cyclamate, acesulfame potassium, sodium citrate, xanthan gum, citric acid monohydrate, coughsweet flavour, sunset yellow FCF (E110), patent blue V (E131), water.
Store below 25°C.
Amber glass bottle fitted with a PP 28 mm child resistant, tamper-evident polypropylene/HDPE closure fitted with a polyester-coated, aluminium faced boxboard wad.
Each bottle is packed in a boxboard carton. Contents 160ml.
Haleon UK Trading Limited
First Authorisation: 19 October 1994
Last Renewal: 04 September 2008
27th March 2023